My son Spencer, has been on the Omni-Pod since November. He has four sites, arms, stomach that we use, so in reality, they come back to the sites every 12 days. For the last couple of Pod changes he has been going high (300-350) I tried adding 0.50 units, yet it seems to still go high. Any suggestions would be greatly appreciated. Thanks all!!!

Views: 1456

Replies to This Discussion

The sites might be getting used to much. I've noticed this and its why I'm looking at trying placement on my legs. It seems the only spots that seem to work for me is my upper butt and arms. My stomach area is worn out from MDIs for so many years. Its will be 12 years in October. I started the OmniPod October 2011.

Any possible way that your son would be willing to try like the upper butt area or possibly the thigh area? It might help and give the other areas a longer break.

From your message you are suspecting that overuse of the same site might be causing the effects, but I think not. This happens to me (I've been on Omnipod since 10/2011, so about the same time), I also use the same number of sites as your son. I think it just happens; 6 months usage is enough to make me, or you, realize that those highs happen, sometimes, on a pod change, but that is all.

He has revisited the same area *approximately* 12 times, but the canula is minute and if there is damage (I had some last time) it is obvious. (I had a bruise about 5mm in diameter and bleeding; I'd presumably punctured a capilliary blood vessel.)

I believe (i.e. this is religion, not science - I don't have enough data for science) that there is some chance that the canula gets inserted into an area that delays absorption, so there is a hiatus while the insulin creeps through. This can only happen on pod change; after the hiatus everything happens consistently, but the delay is enough to raise my blood sugar. It settles out after maybe 8 hours. I just bolus in response.

Of course, the jury is out: what I just said is a hypothesis (back to science ;-). Insulet probably knowns but probably won't tell us, however we can work it out ourselves.

John Bowler jbowler @ acm.org

My endo who uses an OmniPod is the one that told me its from the over use of sites. It also has to do with the build of scar tissue from the 10+ years of MDIs.

Maybe, but I see the same symptoms from using sites that I *never* used for MDI.

I trust William of Occam more than any doctor (ok, Bill was a religious fanatic, but the correctness of his observations survives the idiocy of his up-bringing, may I enjoy the same fate.)

I think there might be a real issue with MDI scar tissue, but I think endos and medical corporations use it sanctimoniously as a defence against older diabetics who are more inclined to argue because, let's face it, we've heard all this before (PZI {"protamine zinc insulin"} anyone?)

Mike777 is correct of course, there is a real issue here. It might be reuse of sites, but if it is we can say goodbye to Omnipod, and possibly Insulet Corporation as an investment as well, because if reuse of the same site no more than 12 times causes it to fail then... Well, how many sites are there on your body? Divide by 10. That is the number of *YEARS* you have before the Omnipod ceases to work.

Oops.

John Bowler jbowler @ acm.org

Change doctors.

I have one of the top doctors in the US. Everything he has said has proven to be true by science not religion.

I agree with JBowler. I see the same problem in areas that I never used in 35 yrs of MDI. It is not from site overuse in our cases, but that can also a factor.

I believe JasonN has the answer; it's an issue with pod priming. See his post below and the picture I attached from my last pod which shows the air bubble.

That air bubble can easily get to the outlet port and result in a few units of air replacing the humalog.

John Bowler jbowler @ acm.org

I experience the same problem. I think it is a plumbing problem - the pod primes, but when inserted it needs to build up a positive pressure to deliver insulin into the site. I don't know if other pumps show this behavior. I usually increase the basal rate by 50% for 1 h and give a 0.5 unit bolus after changing the pod.

I noticed that other Omnipod users seem to do this too. I haven't done it because most of the time it's fine. It may be that I don't notice, because I always change in the evening, but I think I would if it happened consistently.

I do always do a blood test and correction immediately before the pod change.

John Bowler jbowler @ acm.org

We've also had a LOT of problems with the POD on our 2 year old. After going to see the doctor to talk about the issues we've been having she's suggesting that we look into the Medtronics unit. We were originally nervous about having the tubes on her, but she assures us that she will get used to it.

We've been on the shots (Lantus + Humalog) for the last 2 weeks or so, and did another pod tonight. Since we put it on, we've given her about 7U of insulin (though the pump) in the timeframe of about 4 hours trying to get her below 390+. She's just NOW down to 245, 45 minutes after her last Bolus. We'll have to check her again in an hour and a half, but at least she's below the 300's, FINALLY. For reference she usually gets about 4.5U of Lantus, and about 10U of Humalog total for the day, so the insulin must be going somewhere else!

I'm really tired of the Omnipod and never knowing WHAT you are going to get. SOMETIMES, it "just works", but most of the time, it seems to take forever to actually get going.

Oh, our doctor also said that the new pod might be better, we'll see.

We just started the OmniPod on our 4 year old son and have had the exact same issues. We were seeing blood sugars over 400 in the hours after changing the pod. We would pump the corrections and see no change. Where could the insulin possibly be going? Have had to use injections to control the highs as well as get keytones to dissipate. We are really looking for answers. Has anyone contacted Insulet to ask about these issues? If it is the pump, why isn't it error messaging? I really feel (if the pods actually work the way they are supposed to) that this is the right choice for us. I really have no desire to try a pump with tubing. Our trouble has been with the same site (on side of leg) and it may just be that there is not enough actual fatty tissue? We aren't ready to give up yet but have felt quite disouraged more than a few times since starting.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Diabetes Among Hispanics: We’re not all the same

US Hispanics are often portrayed in the press as a single, monolithic group. But anyone who has spent any time in San Francisco’s Mission District or the Bronx can tell you, we’re not all the same. Now we’re finding out Read on! →

Diabetes entre los hispanos: no somos todos iguales

Traducido por Mila Ferrer.    A menudo los Hispanos en Estados Unidos son retratados en la prensa como un solo grupo, monolítico. Pero cualquiera que haya pasado algún tiempo en el  Mission District de San Francisco o el Bronx se Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service